Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Austin/San Antonio, TX

May 2, 2008Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at May 2, 2008, 4:41 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It took effect at May 2, 2008, 8:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 4:41 AM CDT (09:41 UTC)
In effect from
May 2, 2008, 8:00 AM CDT
Expired
May 2, 2008, 3:12 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 020941
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 AM CDT FRI MAY 2 2008

...RED FLAG WARNING IN EFFECT FOR THE VAL VERDE...KINNEY...AND
EDWARDS COUNTY FROM 8 AM UNTIL 4 PM TODAY...

.A COLD FRONT PUSHING THROUGH THE EDWARDS PLATEAU AND HILL COUNTRY
THIS MORNING WILL BRING MUCH DRIER AIR TO THE REGION ALONG WITH
GUSTY NORTHWEST WINDS OF 15 TO 25 MPH. THIS WILL RESULT IN THE
POTENTIAL FOR VERY DANGEROUS FIRE BEHAVIOR TODAY.  

TXZ183-184-202-021930-
/O.NEW.KEWX.FW.W.0027.080502T1300Z-080502T2100Z/
VAL VERDE-EDWARDS-KINNEY-
441 AM CDT FRI MAY 2 2008

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO
4 PM CDT THIS AFTERNOON. 

A COLD FRONT PUSHING INTO THE AREA WILL SHIFT WINDS TO THE
NORTHWEST THIS MORNING AND BRING MUCH DRIER AIR TO THE REGION.
NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH AND HUMIDITIES WILL
FALL INTO THE TEENS THIS MORNING AND EVEN SINGLE DIGITS OVER
WESTERN VAL VERDE COUNTY THIS AFTERNOON. THE NORTHERLY WINDS WILL
SUBSIDE LATER THIS AFTERNOON...HOWEVER VERY LOW HUMIDITIES WILL
CONTINUE INTO THE EVENING HOURS.  

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 022012
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CDT FRI MAY 2 2008

...RED FLAG WARNING IS CANCELLED...

.DRY AIR PERSISTS ACROSS THE EDWARDS PLATEAU AND ALONG THE RIO
GRANDE VALLEY...BUT WINDS WILL STAY BELOW CRITICAL THRESHOLDS.

TXZ183-184-202-022115-
/O.CAN.KEWX.FW.W.0027.000000T0000Z-080502T2100Z/
VAL VERDE-EDWARDS-KINNEY-
312 PM CDT FRI MAY 2 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING. 

WINDS WILL NOT EXCEED CRITICAL THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 4:29 AM CDT, 12 minutes earlier.

Area forecast discussion, May 2, 4:29 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 AM CDT FRI MAY 2 2008

.DISCUSSION...
DRY LINE QUICKLY FOLLOWED BY A COLD FRONT APPROACHING THE HILL COUNTRY
THIS MORNING AS SEEN BY FINE LINES ON KSJT RADAR. COULD BE A FEW
SPRINKLES AHEAD OF THE FRONT BUT ATMOSPHERE WILL REMAIN TOO CAPPED
FOR ANY DEEP CONVECTION THIS MORNING. HOWEVER BY THIS AFTERNOON
NEAR MAX HEATING COULD SEE ISOLATED STORMS OVER THE FAR EASTERN
COUNTIES. OTHERWISE CLEARING...WARM AND MUCH DRIER BEHIND THE COLD
FRONT THIS AFTERNOON. MOSTLY CLEAR AND COOLER TONIGHT WITH A
SECOND COLD FRONTAL SURGE SATURDAY MORNING.  HAVE UNDERCUT MAV
GUIDANCE DUE TO THE DRIER AIR AND A RELAXED SURFACE PRESSURE
GRADIENT TONIGHT...AND WILL LIKELY SEE BRIEF PATCHY FOG OVER THE
SERN MOST COUNTIES. BREEZY AND COOLER SATURDAY AND COOLER SATURDAY
NIGHT AS WINDS DIMINISH. INCREASING MOISTURE AND CLOUD COVER
SUNDAY AS AN UPPER LOW DIGS TOWARD BAJA AND MOISTURE SPILLS OVER
THE RIDGE OVER TX. RAIN CHANCES RETURN SUNDAY NIGHT INTO MONDAY AS
MOISTURE DEEPENS AND A SERIES OF S/W TRACK NEWD ACROSS TX EARLY
NEXT WEEK. THE BAJA LOW LIFTS OUT ACROSS THE DESERT SW/NRN MEXICO
BY THE MIDDLE OF NEXT WEEK AND COULD SEE STRONG ORGANIZED
CONVECTION WITH THIS SYSTEM...HOWEVER ACCORDING TO THE LONG RANGE
MODELS IT APPEARS FOR NOW THE BEST RAIN CHANCES WILL BE JUST TO
OUR NORTH.

&&

.FIRE WEATHER...
OVER THE FAR NWRN CWA...WINDS AND HUMIDITIES WILL REACH OR EXCEED
CRITICAL VALUES BEHIND THE DRY LINE/COLD FRONT THIS MORNING BEFORE
WINDS SUBSIDE LATER THIS AFTERNOON. SO HAVE ISSUED A RED FLAG
WARNING WHICH MIGHT NEED TO BE EXPANDED BY ANOTHER TIER OF
COUNTIES SHOULD STRONGER WINDS DEVELOP FURTHER EAST BEHIND THE
COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  63  80  59  82 /  10  -   10  -   10
AUSTIN BERGSTROM INTL AIRPORT  89  59  80  54  83 /  10  -   10  -   10
DEL RIO INTL AIRPORT           98  60  86  61  81 /   0   0  10  10  10
SAN ANTONIO INTL AIRPORT       88  62  83  60  83 /  10   0  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 8 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...VAL VERDE.

&&

01/08
Hazardous weather outlook, May 1, 6:37 PM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT THU MAY 1 2008

TXZ171>173-183>194-202>209-217>225-228-021200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
637 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.